Notifications
×
Subscribe
Unsubscribe

how much ibuprofen can i take

How and when to take or use ibuprofen

Always follow your doctor or pharmacist’s advice, and the instructions that come with your medicine.

Dosage and strength for tablets, capsules, granules and liquid

Each ibuprofen tablet or capsule contains 200mg, 400mg or 600mg of ibuprofen. Slow-release tablets and capsules contain 200mg, 300mg or 800mg of ibuprofen.

Each sachet of granules contains 600mg of ibuprofen.

If you’re taking ibuprofen as a liquid, 10ml contains either 200mg or 400mg. Always check the label.

The usual dose for adults is one or two 200mg tablets or capsules 3 times a day. In some cases, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day if needed. This should only happen under supervision of a doctor.

If you’re taking granules, the usual dose for adults is one sachet 2 or 3 times a day. Some people might need to take it 4 times a day.

If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses.

If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. You’ll usually take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you’re taking ibuprofen twice a day.

How to take tablets, capsules, granules and liquid

Swallow ibuprofen tablets or capsules whole with a drink of water, milk or juice. Do not chew, break, crush or suck them as this could irritate your mouth or throat.

For people who find it difficult to swallow tablets or capsules, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a liquid.

If you’re taking the tablet that melts in your mouth, put it on your tongue, let it dissolve and then swallow. You do not need to drink any water.

Take ibuprofen granules by emptying the contents of the sachet into a glass full of water to make an orange flavoured fizzy drink, stir and drink straight away.

If you’re taking liquid, it will come with a plastic syringe or spoon to measure your dose. If you do not have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen spoon, as it will not measure the right amount.

Take ibuprofen tablets, capsules, granules or liquid with a meal or snack, or with a drink of milk. It will be less likely to upset your stomach. If you take it just after food, ibuprofen may take longer to start working.

How long to take it for

If you’re taking ibuprofen for a short-lived pain like toothache or period pain, you may only need to take it for a day or two.

You may need to take ibuprofen for longer if you have a long-term health problem, such as rheumatoid arthritis.

If you need to take ibuprofen for more than 6 months, your doctor may prescribe a medicine to protect your stomach from any side effects.

If you forget to take ibuprofen tablets, capsules, granules or liquid

If you are prescribed ibuprofen as a regular medicine and forget to take a dose, take the missed dose as soon as you remember, unless it’s almost time for your next dose. In this case, skip the missed dose and take your next dose at the usual time.

Never take a double dose to make up for a forgotten one.

If you often forget doses, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

If you take too much ibuprofen tablets, capsules, granules or liquid

Taking too much ibuprofen by mouth can be dangerous. It can cause side effects such as:

  • feeling and being sick (nausea and vomiting)
  • stomach pain
  • feeling tired or sleepy
  • black poo and blood in your vomit – a sign of bleeding in your stomach
  • ringing in your ears (tinnitus)
  • difficulty breathing or changes in your heart rate (slower or faster)

If you go to A&E, do not drive yourself. Get someone else to drive you or call for an ambulance.

Take the ibuprofen packet, or the leaflet inside it, plus any remaining medicine with you.

Dosage for ibuprofen gel, mousse or spray

The amount of ibuprofen you put on your skin depends on the product you’re using. Check the package leaflet carefully for how much to use.

How to use ibuprofen gel, mousse or spray

Gently massage the ibuprofen into the painful area 3 or 4 times a day. Leave at least 4 hours between applications.

Most products must not be used more than 4 times in 24 hours. Check the instructions that come with the medicine to see how many times a day you can use it.

Never use ibuprofen gel, mousse or spray on your eyes, mouth, lips, nose or genital area. It may make them sore. Do not put it on sore or broken skin.

Do not put plasters or dressings over skin you’ve applied ibuprofen to.

Wash your hands after using it, unless you are treating your hands.

Do not smoke or go near naked flames as clothes that have been in contact with ibuprofen gel, mousse or spray burn more easily, even if they have been washed.

If you forget to put it on

Do not worry if you occasionally forget to use ibuprofen gel, mousse or spray, just carry on using it when you remember.

If you put on too much ibuprofen gel, mousse or spray

Putting too much ibuprofen on your skin is unlikely to cause problems.

If you swallow the gel, mousse or spray

If you swallow ibuprofen gel, mousse or spray, you may get symptoms including:

  • headaches
  • being sick (vomiting)
  • feeling sleepy or dizzy

Leave a Reply

Your email address will not be published.